Book appointment online here or by phone: 0113 392 0333 | Try our Live Chat (Mon to Fri 2PM to 4PM)

Thrush

Thrush is a very common condition caused by yeast which lives harmlessly in the female vagina. It can be made worse by products that may cause irritation of the vagina, such as vaginal deodorant or bubble bath. It can be treated by anti-fungal tablets or a cream and pessary.

What is it?

Thrush is a very common condition caused by yeast which lives in the vagina. This yeast is harmless but can occasionally overgrow, causing thrush.

How do I catch it?

Thrush is not a sexually transmitted infection and so you cannot “catch” it. This means that it can affect people even when they do not have sex.

Thrush is more common in people with HIV or diabetes, and during pregnancy. It can also develop during chemotherapy treatments that affect the immune system or when taking antibiotics. Thrush can also develop if you wear especially tight clothing.

Using bubble bath or vaginal deodorant can cause irritation of the vagina. This can make thrush worse.

What symptoms could I have?

Women might notice:

  • Urinating and having sex can be painful.
  • Itching, soreness and redness around the vagina, vulva and anus.
  • Vaginal discharge may become thick like cottage cheese.

Men might notice:

  • A discharge under the foreskin, or swelling.
  • Itching, irritation or burning under the foreskin or around the tip of the penis.
  • A spotty rash on the head of the penis or redness of the genital skin.
How do you test for it?

You can get tested for thrush at the sexual health clinic. Swabs are taken from the affected area.

You can use the service finder to find a testing service near you.

How do you treat it?

Thrush can go away on its own, especially in people without symptoms.

However, you can buy a cream and pessary (e.g. Clotrimazole) or anti-fungal tablets (Fluconazole) from the chemist who will advise you on how to use these treatments.

If your symptoms continue after using these treatments, you need to visit your GP.

Translate Hide Site